Alert archive / Utah / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Grand Junction, CO

September 22, 2016Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Sep 22, 2016, 3:20 PM MDT for Uintah County, Utah. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2016, 3:20 PM MDT (21:20 UTC)
Expired
Sep 22, 2016, 10:15 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Uintah County, UT

What was reported inside it

TimeReportWhereRemark
Sep 22, 3:27 PM MDTHEAVY RAIN 2.9418 Ne Naples, UTMESONET STATION DIAMOND RIM - 18 NE NAPLES /DIAU1/. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Sep 22, 5:22 PM MDTHEAVY RAIN 18 Nw Maeser, UTADDITIONAL RAINFALL SINCE 1 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS55 KGJT 222120
FFWGJT
UTC047-230415-
/O.NEW.KGJT.FF.W.0014.160922T2120Z-160923T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN UINTAH COUNTY IN NORTHEASTERN UTAH...

* UNTIL 1015 PM MDT THURSDAY

* AT 318 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
  UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN WITH ANOTHER HALF
  AN INCH OR MORE POSSIBLE BY 6 PM. FLASH FLOODING IS POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VERNAL...FORT DUCHESNE...WHITEROCKS...NAPLES...BALLARD...MAESER AND
  RANDLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE OR TO LOCAL LAW ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4079 10920 4078 10916 4069 10916 4068 10913
      4066 10912 4065 10907 4000 10907 3994 10996
      4081 10998 4077 10985 4078 10977 4080 10975
      4079 10967 4083 10959 4083 10953 4075 10952
      4074 10948 4079 10939 4084 10939 4085 10920

$$

JOE
1 follow-up statement
426 
WGUS75 KGJT 230408
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1008 PM MDT THU SEP 22 2016

UTC047-230417-
/O.EXP.KGJT.FF.W.0014.000000T0000Z-160923T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
1008 PM MDT THU SEP 22 2016

...THE FLASH FLOOD WARNING FOR NORTHERN UINTAH COUNTY WILL EXPIRE AT
1015 PM MDT...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4079 10920 4078 10916 4069 10916 4068 10913
      4066 10912 4065 10907 4000 10907 3994 10996
      4081 10998 4077 10985 4078 10977 4080 10975
      4079 10967 4083 10959 4083 10953 4075 10952
      4074 10948 4079 10939 4084 10939 4085 10920

$$

JOE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 11:04 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 22, 11:04 AM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1104 AM MDT THU SEP 22 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 213 AM MDT Thu Sep 22 2016

The current satellite water vapor image is showing a storm system
centered over the Oregon California border this morning with
plenty of moisture pushing through the Great Basin states ahead of
the storm system. Currently the IR satellite image is showing mid
to upper level clouds passing over Eastern Utah and Western
Colorado. Although no lightning has been observed over the past
few hours many of these clouds are probably producing some light
showers.

The 0000Z NAM12, GFS20 and ECMWF have initialized well with the
current synoptic weather pattern and slide the previously
mentioned storm system southeast into Nevada today, placing Utah
and Western Colorado in moist unstable flow. In fact the 0000Z
NAM12 is showing some hefty Cape values over Eastern Utah and
Western Colorado. These values are expected to range between 600
and 900 J/KG today with lifted indices between -4 and -6C. This
instability coupled with plenty of divergence aloft provided by a
100 kt jet will support some strong thunderstorms today, many of
which may be severe. These storms will be moving fast so the main
threat will be hail and strong gusty outflow winds along with
frequent lightning.

Another impact of the approaching storm system will be strong
gusty southerly winds ahead of the storm system. These strong
gusty winds are expected to produce gusts to 58 mph in the
mountains and valleys. These strong gusts have prompted a High
Wind Warning for a majority of our valley locations and a Wind
Advisory for the mountain locations beginning later this morning
and lasting into early hours of Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 347 PM MDT Wed Sep 21 2016

The upper trough will approach on Fri with the main low center
ejecting to the northeast. The trough axis is progged to pass Fri
evening with a secondary lobe keeping energy over the area through
Sat as the low center slowly moves into the northern plains. There
continues to be some uncertainty in the timing details, but there
is good agreement that Fri will continue to be unsettled. The
north will be favored for precipitation, and much cooler
temperatures are expected area-wide. Behind the through the
northwest flow will keep showers ongoing over the favored northern
slopes through Sat. Snow levels could drop to around 8000 feet Fri
night...the lowest so far this season. Mountain passes may be
impacted.

The drying trend will continue on Sunday with a warming trend
beginning as high pressure builds to our west. While temperatures
will warm through next midweek...they will remain below normal for
late September. There will be little to no chance of precipitation
in this dry pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1104 AM MDT Thu Sep 22 2016

Stream of deep moisture directed from the Desert SW into NE Utah
where moderate to heavy rainfall has dropped KVEL into LIFR
conditions at times. This line of moisture/showers will slowly
migrate eastward while additional showers and storms begin to form
over the terrain of western Colorado. KVEL and possibly KCNY will
have the highest probability of seeing aviation impacts of mvfr or
lower conditions through the first 6 hours of the 22/18z forecast.
Confidence is lower at other sites however wind gusts over 25 mph
will be likely at all the forecast sites this afternoon ahead of
an approaching cold front. This front pushes across the region
overnight and impacts to flight conditions are likely.

&&

.GJT Watches/Warnings/Advisories...
CO...Wind Advisory until 5 AM MDT Friday for COZ003-009-012-013-
     017>019.

     High Wind Warning until 5 AM MDT Friday for COZ001-002-006-007-
     011-020>023.

     Wind Advisory from 3 PM this afternoon to 5 AM MDT Friday for
     COZ004-010.

     High Wind Warning from 3 PM this afternoon to 6 AM MDT Friday
     for COZ008.

UT...Wind Advisory until 5 AM MDT Friday for UTZ023-025-028.

     High Wind Warning until 5 AM MDT Friday for UTZ022-024-027-029.

&&

SHORT TERM...Larry
LONG TERM...EH
AVIATION...15
Hazardous weather outlook, Sep 22, 3:44 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 AM MDT THU SEP 22 2016

COZ001>014-017>023-UTZ022>025-027>029-230945-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
344 AM MDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL APPROACH THE AREA TODAY RESULTING IN
STRONG GUSTY SOUTHWESTERLY WINDS AND THUNDERSTORMS. SOME OF THE
THUNDERSTORMS WILL BE SEVERE ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. HIGH ELEVATION SNOW IS EXPECTED OVERNIGHT INTO
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER AROUND THE AREA ON FRIDAY AS
THE STORM SYSTEM CONTINUES TO MOVE ACROSS COLORADO. HIGH ELEVATION
SNOW WILL REMAIN A POSSIBILITY ON FRIDAY. A FEW SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Sep 22, 12:53 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1253 PM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       7 N WHITEROCKS          40.58N 109.93W
09/22/2016  E2.00 INCH       UINTAH             UT   TRAINED SPOTTER

            AT LEAST 2 INCHES OF WATER HAS FALLEN SINCE
            LAST NIGHT BUT NO REPORT OF FLOODING.

&&

MMS
Local storm report, Sep 22, 12:59 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1259 PM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HEAVY RAIN       8 NW MAESER             40.56N 109.69W
09/22/2016  M3.00 INCH       UINTAH             UT   TRAINED SPOTTER

            RAINFALL SINCE LAST NIGHT. SOME MINOR
            FLOODING IN SIDE CANYONS BUT NO FLOODING ON
            THE ROADS.

&&

MMS
Local storm report, Sep 22, 1:04 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
104 PM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       2 SW NAPLES             40.41N 109.52W
09/22/2016  M1.90 INCH       UINTAH             UT   TRAINED SPOTTER

            PONDING IN SOME OF THE GRASS FIELDS
            DOWNTOWN.

&&

MMS
Local storm report, Sep 22, 1:27 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
127 PM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     DEBRIS FLOW      8 E RANDLETT            40.21N 109.67W
09/22/2016                   UINTAH             UT   DEPT OF HIGHWAYS

            UDOT WEBCAM SHOWS WATER FLOWING ON THE SIDE
            OF SR-88, MM 9. DOES NOT APPEAR TO BE
            CROSSING THE ROAD AT THIS TIME.

&&

MMS
Special weather statement, Sep 22, 1:55 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT THU SEP 22 2016

COZ019-022-023-222045-
SAN JUAN RIVER BASIN CO-ANIMAS RIVER BASIN CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-
155 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PLATA AND WEST
CENTRAL ARCHULETA COUNTIES UNTIL 245 PM MDT...

AT 154 PM MDT...THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION WAS
TRACKING A STRONG THUNDERSTORM OVER IGNACIO...OR 19 MILES SOUTHEAST
OF DURANGO...MOVING NORTHEAST AT 25 MPH.

HALF INCH  HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAYFIELD...IGNACIO AND TIFFANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3712 10776 3739 10742 3722 10723 3700 10756
      3700 10760
TIME...MOT...LOC 1954Z 224DEG 23KT 3712 10758

15
Local storm report, Sep 22, 3:01 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       2 NW BALLARD            40.30N 109.97W
09/22/2016  M3.00 INCH       UINTAH             UT   PUBLIC

            RAIN SO FAR TODAY. 1.15 INCHES SINCE 8 AM.
            FLOODING ON SOME STREETS, AND RESIDENTS ARE
            BEGINNING TO PUT SOME SANDBAGS UP AGAINST
            THEIR HOUSES.

&&

MMS

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:19 AM MDTHigh Wind WarningGJTGrand, San Juan, Uintah20 hr
Sep 22, 3:19 AM MDTWind AdvisoryGJTDaggett, Grand, San Juan, Uintah20 hr
Sep 22, 5:38 AM MDTSpecial Weather StatementGJTDaggett, Uintah52 min
Sep 22, 10:34 AM MDTAreal Flood AdvisoryGJTUintah3 hr
Sep 22, 1:33 PM MDTAreal Flood AdvisoryGJTUintah3 hr
Sep 22, 5:50 PM MDTFlash Flood WatchGJTGrand, San Juan, Uintah8 hr

Nearby

Flash Flood Warnings in Utah, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.